Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 6, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Nov 19, 2009, 11:41 AM PST for Douglas County, Washoe County, Nevada; 7 counties in California. It took effect at Nov 20, 2009, 1:00 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2009, 11:41 AM PST (19:41 UTC)
- In effect from
- Nov 20, 2009, 1:00 PM PST
- Expired
- Nov 20, 2009, 7:07 PM PST
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2499 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 19, 4:41 AM PST, 7 hours earlier.
Area forecast discussion, Nov 19, 4:41 AM PST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
441 AM PST THU NOV 19 2009
.SHORT TERM...
FLAT RIDGE OVER CA-NV WILL MOVE EAST TODAY WITH SOUTHWEST FLOW
ALOFT INCREASING BY THIS AFTERNOON. LIMITED HEATING TODAY WILL
FAIL TO ERODE THE INVERSION...PREVENTING THE WINDS ALOFT FROM MIXING
DOWN TO LOWER ELEVATIONS TODAY. AREAS OF CIRRUS MAINLY NEAR AND
NORTH OF INTERSTATE 80 THIS MORNING WILL DECREASE LATER TODAY AND
THROUGH THIS EVENING...BEFORE MORE WIDESPREAD CLOUD COVER ADVANCES
INTO ACROSS ERN CA-FAR WRN NV LATE TONIGHT AHEAD OF THE STORM
SYSTEM APPROACHING THE WEST COAST.
ON FRIDAY...THE MOST SIGNIFICANT IMPACTS FROM THE STORM ARE
TRENDING MORE TOWARD POTENTIAL FOR STRONG WINDS...WHILE PRECIP AND
SNOW AMOUNTS IN THE SIERRA ARE EXPECTED TO BE LESS SIGNIFICANT.
THE FAST MOVEMENT OF THIS STORM WITH LIMITED MOISTURE TAP WILL
PROBABLY LIMIT SNOWFALL TOTALS BELOW THE TYPICAL WARNING
CRITERIA...BUT SIGNIFICANT IMPACT ON TRAVEL IS LIKELY. THE STRONG
WINDS COMBINED WITH A FEW HOURS OF MODERATE TO HEAVY SNOW ARE
LIKELY TO COINCIDE WITH THE FRIDAY AFTERNOON COMMUTE AND BUSY
TRAVEL PERIOD OVER THE MAJOR PASSES BETWEEN WRN NV AND THE CNTRL
CA VALLEYS. TO CONTINUE HEIGHTENED AWARENESS FOR THE POTENTIAL
TRAVEL IMPACTS...THE WINTER STORM WATCH FOR NERN CA AND TAHOE
ZONES WILL BE MAINTAINED WITH THE CURRENT FORECAST.
STRONG PRESSURE GRADIENT WILL BE PRIMARY DRIVING FORCE BEHIND THE
PRE-FRONTAL WINDS FOR THE LOWER ELEVATIONS ON FRIDAY. THE
PREVAILING SOUTH WIND DIRECTION WILL PRODUCE PEAK GUSTS IN
DIFFERENT AREAS THAN THE MORE COMMON SOUTHWEST OR WEST WIND
EVENTS. THE RENO AIRPORT IS ONE SUCH LOCATION THAT TENDS TO
RECEIVE GUSTS OF 50 KT OR GREATER MORE OFTEN IN SOUTH FLOW. HIGH
WIND WATCHES HAVE ALREADY BEEN ISSUED FOR MOST AREAS NOT IN THE
WINTER STORM WATCH...EXCLUDING THE W-CNTRL NV BASIN.
THESE STRONG SOUTH WINDS COULD BRIEFLY SURGE TEMPS INTO THE MID
60S OVER WRN NV IN THE LATE MORNING OR MIDDAY BEFORE CLOUD
COVERAGE THICKENS DURING THE AFTERNOON. TEMPS IN HIGHER
ELEVATIONS WILL PEAK IN THE MORNING AND FALL THROUGHOUT THE DAY.
THIS STORM WILL QUICKLY EXIT THE REGION FRI EVENING WITH WINDS
DECREASING BEHIND THE COLD FRONT...WITH MOST PRECIP SHUTTING DOWN
BY MIDNIGHT EXCEPT FOR A FEW LINGERING SNOW SHOWERS MAINLY IN THE
SIERRA. THE SNOWFALL AMOUNTS FOR THE RENO AREA ARE NOT EXPECTED
TO BE SIGNIFICANT...MAYBE AN INCH ABOVE 5000 FT WITH A BRIEF
BURST OF WIND DRIVEN SNOW PRODUCING TRACE ACCUMULATIONS ON THE
VALLEY FLOOR JUST AFTER FRONT PASSAGE IN THE EARLY EVENING. EVEN
WITH LIGHT PRECIP AMOUNTS...TEMPS PLUNGING BELOW FREEZING COULD
PRODUCE SOME SLICK PATCHES ON UNTREATED ROAD SURFACES THRU EARLY
SAT MORNING.
DRY AND COOL WEATHER WILL PREVAIL ON SATURDAY AS THE REGION WILL
BE IN BETWEEN SYSTEMS. THE NEXT SHORTWAVE TO APPROACH BY SAT NIGHT
IS EXPECTED TO BE WEAKER AND WILL HAVE LITTLE MOISTURE TO WORK
WITH...RESULTING IN ONLY SOME ISOLD-SCT SNOW SHOWERS LIMITED TO
AREAS NEAR THE SIERRA CREST AND IN NERN CA-NWRN NV MAINLY NORTH OF
SUSANVILLE AND GERLACH. RIDGE WINDS WILL AGAIN INCREASE BY LATE
SAT NIGHT OVER THE SIERRA. MJD
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
BOTH THE LATEST GFS AND ECMWF DETERMINISTIC RUNS HAVE TRENDED WEAKER
AND FARTHER NORTH WITH THE SHORT WAVE ON SUNDAY. THERE IS A FAIRLY
SIGNIFICANT AMOUNT OF SPREAD IN THE EC ENSEMBLE MEMBERS ON SUNDAY SO
AM HESITANT TO REDUCE POPS SIGNIFICANTLY AT THIS TIME. WILL LEAVE
CHANCE POPS IN THE SUNDAY GRIDS FOR THE TAHOE BASIN NORTH TO LASSEN
COUNTY AND NORTHERN WASHOE COUNTY WITH SLIGHT CHANCE FOR MONO COUNTY
AND MOST OF WESTERN NV. THIS SYSTEM IS A FAIRLY FAST MOVER SO ONLY A
FEW SHOWERS WOULD REMAIN OVER NORTHEAST CA AND EXTREME NORTHERN NV
SUNDAY NIGHT. IF MODELS MAINTAIN THEIR DRIER SOLUTION THEN SUN/SUN
NGT POPS MAY NEED TO BE TRIMMED IN LATER SHIFTS...ESPECIALLY SOUTH
OF I-80.
HIGH PRESSURE SURFACE AND ALOFT BUILDS OVER THE CWA MONDAY THROUGH
WEDNESDAY WHICH WILL KEEP INVERSIONS IN PLACE AND LIMIT THE AMOUNT
OF WARMING FOR VALLEY LOCATIONS. MAX TEMPERATURE FORECASTS WERE HELD
SEVERAL DEGREES BELOW MOS GUIDANCE FOR MONDAY THEN JUST BELOW
ENSEMBLE MEAN TEMPS FOR TUE/WED. NO PRECIPITATION WILL OCCUR OVER
THE AREA MONDAY-WEDNESDAY HOWEVER SOME CLOUD COVER WILL BE AROUND AS
SHORT WAVES MOVING THROUGH THE PAC NW FLATTEN THE RIDGE AT TIMES AND
ALLOW MID AND HIGH LEVEL MOISTURE TO MOVE OVER NORTHERN CA AND
WESTERN NV. RC
&&
.AVIATION...
VFR CONDITIONS THROUGH 12Z FRI. SCT HIGH CLOUDS INCR AND LOWER
OVERNIGHT AHEAD OF FAST MOVING STORM SYSTEM THAT AFFECTS THE REGION
ON FRIDAY. SFC WINDS WILL BE LGT TODAY WITH INCRG SOUTH WINDS TNGT.
WILL START WITH G20-25KT AT KTRK/KTVL AFT 10Z AND AT KRNO BY 12Z OR
SHORTLY AFTER...HOWEVER MUCH MORE SIGNIFICANT SFC WINDS WILL OCCUR
DAYTIME FRI. RIDGE GUSTS WILL INCR TO 40KTS THIS AFTN AND 60-80KTS
AFT 06Z. FOR FRIDAY...RDG WINDS OVER 100KTS AND SFC WINDS G50+
KNOTS ARE EXPECTED...WITH AREAS MTN OBSCMNT AND IFR/SN FOR
KTRK/KTVL IN THE AFTERNOON. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR NVZ002.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
NVZ001-003-005.
CA...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR CAZ071-072.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
CAZ070-073.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Nov 19, 6:00 AM PST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 600 AM PST THU NOV 19 2009 CAZ070>073-NVZ001>005-201400- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 600 AM PST THU NOV 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ...A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR THE NORTHERN AND CENTRAL SIERRA... ...A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR PORTIONS OF THE CENTRAL SIERRA AND WESTERN NEVADA... A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG WINDS AND SIGNIFICANT SNOWFALL TO THE NORTHERN AND CENTRAL SIERRA ON FRIDAY. A SHORT PERIOD OF HEAVY SNOW COMBINED WITH THE STRONG WINDS WILL PRODUCE POOR VISIBILITY...ESPECIALLY DURING FRIDAY AFTERNOON AND EARLY EVENING IN THE SIERRA. REFER TO WWUS45 KREV RNOWSWREV FOR DETAILS. THE STORM SYSTEM WILL ALSO BRING HIGH WINDS TO WESTERN NEVADA. WINDS OF 25 TO 40 CAN BE EXPECTED WITH GUSTS OF 60 TO 70 MPH POSSIBLE THROUGHOUT THE DAY ON FRIDAY. REFER TO WWUS75 KREV RNONPWREV FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. OHARA HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 11:35 AM PST | Blowing Dust Advisory | REV | Churchill, Lyon, Pershing, Washoe | 26 hr |
| Nov 19, 11:35 AM PST | High Wind Warning | REV | Douglas, Lyon, Mineral, Storey, Washoe | 34 hr |
Nearby
Winter Storm Warnings in California, 2009Winter Storm Warnings in Nevada, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.